Flash Flood, Lewis and Clark
- When
- June 29, 7:15 PM MST to 9:00 PM MST
- Where
- Lewis and Clark County, 10 mi NE of Lincoln
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.122, -112.390 (the zone’s center; the record gives no point)
An area of thunderstorms moved over the Snow/Talon burn area of 2003. Heavy rain was reported with these storms prompting the flash flood warning for mud and debris flows.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
An area of thunderstorms moved over the Snow/Talon burn area of 2003. Heavy rain was reported with these storms prompting the flash flood warning for mud and debris flows.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 29, 1:30 PM MST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
230 PM MDT TUE JUN 29 2004
.DISCUSSION...
TONIGHT THROUGH THURSDAY NIGHT...GENERAL UPPER LEVEL PATTERN REMAINS
FAIRLY UNCHANGED THROUGH THURSDAY NIGHT...WITH EMBEDDED FEATURES
DRIVING SPECIFIC CONDITIONS. THE UPPER LEVEL RIDGE AXIS REMAINS
OVER CENTRAL/EASTERN MONTANA THROUGH THE PERIOD...KEEPING WESTERN
AND CENTRAL MONTANA UNDER A SOUTHWEST FLOW ALOFT. WITH DISTURBANCES
EMBEDDED IN THE FLOW...ALONG WITH INSTABILITY FROM GOOD DAYTIME
HEATING DUE TO THE THERMAL TROUGH OVER THE STATE...SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS WILL PREVAIL OVER THE TFX CWA
TONIGHT THROUGH WEDNESDAY NIGHT. THE AIRMASS ACROSS THE EASTERN TFX
ZONES IS MORE STABLE THIS EVENING THAN AREAS FARTHER WEST...SO AM
EXPECTING STORMS TO WEAKEN AS THEY MOVE INTO THOSE EASTERN ZONES.
HOWEVER...DEWPOINTS AROUND 50 WITH LITTLE WIND SHEAR SHOULD KEEP
STORMS OF THE PULSING VARIETY WITH ONLY A FEW REACHING SEVERE LEVELS
THIS EVENING. THE PRIMARY THREAT FROM THESE STORMS WILL BE HEAVY RAIN
AND GENERALLY SMALL HAIL. DISTURBANCES WILL BE SLOW TO MOVE NORTHEAST
ACROSS THE CWA...SO STORMS MAY LINGER OVER THE EASTERN ZONES PAST
MIDNIGHT. THE THERMAL TROUGH REMAINS OVER THE STATE WEDNESDAY INTO
WEDNESDAY NIGHT...FOR ANOTHER WARM DAY WITH MAINLY AFTERNOON AND
EVENING THUNDERSTORM DEVELOPMENT. THE AIRMASS WILL COOL SLIGHTLY ON
THURSDAY AS A WEAK SURFACE COLD FRONT MOVES EAST ACROSS THE TFX CWA.
THIS SLIGHT COOLING WILL HELP TO DECREASE THE INSTABILITY OVER THE
WESTERN PART OF THE CWA...WITH THE BEST THREAT FOR THUNDERSTORMS
REMAINING OVER THE EASTERN ZONES WHERE THE WEAK FRONT WILL MOVE
THROUGH DURING THE AFTERNOON AND EVENING. SURFACE WINDS WILL ALSO
BECOME BREEZY AND SHIFT MORE OUT OF THE WEST AS THE FRONT PASSES
WEDNESDAY NIGHT INTO THURSDAY. TEMPERATURES WILL REMAIN ABOVE
SEASONAL LEVELS TONIGHT THROUGH THURSDAY NIGHT...WITH HIGHS MOSTLY IN
THE UPPER 70S AND 80S AND LOWS IN THE UPPER 40S AND 50S. COULSTON
FRIDAY THROUGH TUESDAY...THE MEDIUM RANGE MODELS REMAIN IN GOOD
AGREEMENT EARLY IN THE FORECAST PERIOD WITH WEAK RIDGING OVER THE
NORTHERN ROCKIES. AN UPPER LEVEL LOW OVER THE GULF OF ALASKA ON
FRIDAY WILL BEGIN TO MOVE ONSHORE BRITISH COLUMBIA AND WASHINGTON
BY LATE SATURDAY. YESTERDAYS GFSLR MODEL RUN BROUGHT THIS FEATURE
OVER THE NORTHERN ROCKIES BY MONDAY MORNING. HOWEVER...TODAYS GFSLR
IS MORE IN LINE WITH PREVIOUS RUNS AND WITH THE OTHER MEDIUM RANGE
MODELS IN A SLOWER EASTWARD PROGRESSION OF THIS FEATURE. PERSISTENCE
FORECAST OF WARM TEMPERATURES AND DIURNAL CONVECTION IS FAVORED
THROUGH MOST OF THE EXTENDED PERIOD. AT THIS POINT IT APPEARS THAT A
WEAK CANADIAN COLD FRONT MAY MOVE INTO NORTH CENTRAL MONTANA LATE
SATURDAY FOR SLIGHTLY COOLER TEMPERATURES ON SUNDAY. MPJ
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF BB 055/084 055/084 055 10333
BBBBB 089/054 082/052 078/053 081/054 081 22220022112
CTB BB 052/082 052/079 052 10333
BBBBB 085/051 077/050 073/049 076/051 076 22000122112
HLN BB 057/086 057/087 057 10433
BBBBB 088/057 083/055 080/056 082/057 082 22220-22112
BZN BB 051/081 051/084 051 10433
BBBBB 085/050 081/049 079/048 080/050 080 33220022222
WEY BB 043/076 043/076 043 10444
BBBBB 077/043 073/044 072/044 072/045 072 333322221-3
DLN BB 052/079 052/082 052 10433
BBBBB 083/051 079/050 077/049 078/051 078 2222-122222
HVR BB 058/088 058/088 058 10233
BBBBB 090/056 084/054 080/055 083/056 083 32000-22-02
LWT BB 055/082 055/083 055 10333
BBBBB 084/053 082/051 080/052 081/053 081 22220022222
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 505 AM MDT TUE JUN 29 2004 MTZ008>015-044>055-301105- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 505 AM MDT TUE JUN 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND SOUTHWEST MONTANA THIS AFTERNOON...AND CONTINUE INTO THE LATE EVENING HOURS. A FEW STORMS MAY PRODUCE GUSTY WINDS AND LARGE HAIL...BUT NO WIDESPREAD SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY. A FEW STORMS MAY PRODUCE GUSTY WINDS AND LARGE HAIL ON WEDNESDAY...BUT NO WIDESPREAD SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
336 PM MDT TUE JUN 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN BABB 48.86N 113.44W
06/29/2004 1.00 INCH GLACIER MT TRAINED SPOTTER
1.00 INCH OF RAIN IN AN HOUR BETWEEN 2 PM AND 3 PM. VERY
SMALL HAIL AND NO WIND.
&&
WILLIAMSON DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
538 PM MDT TUE JUN 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0534 PM HEAVY RAIN 6 NE BABB 48.92N 113.34W
06/29/2004 0.63 INCH GLACIER MT AIRPLANE PILOT
0.63 OF AN INCH OF RAIN FELL IN 90 MIN. NO HAIL.
&&
WILLIAMSON DCPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GREAT FALLS MT
542 PM MDT TUE JUN 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0534 PM HEAVY RAIN 6 NE BABB 48.86N 113.44W
06/29/2004 0.63 INCH GLACIER MT CO-OP OBSERVER
0.63 OF AN INCH OF RAIN FELL IN 90 MIN. NO HAIL.
&&
WILLIAMSON DCThe Great Falls radar (KTFX), 85 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407333.